Both of my parents are licensed, active medical practitioners. My mom is trained in Chinese Herbal Medicine
We have a few theories on what is happening (more on this later).
I'm 28 y/o male. Was naive and stupid enough to take Accutane for a year (low dose regimen). All of my current symptoms emerged after I STOPPED taking Accutane. While i was taking the drug, I never experienced any severe side effects. Only had dry lips and dry mouth. Never experienced joint pain or IBD like symptoms. This gave me a false sense safety, and I continued to take a maintenance dose of 10 mg ever other day as an desperate attempt to finally have clear skin after all these years. Let's face it, no one would ever take this drug unless they are absolutely fed up with acne and oily skin. So, I don't blame myself. Whats done is done. Let's fix the problems.
Our theory is two things can happen metabolically with this drug:
1). You get latent side effects. Everything gets processed by your liver. You take the drug. Some of it goes to you face and immediately shuts down your oil glands. The rest is then stored in your liver and fat cells. This is your body's natural defense mechanism. Body senses the intake of high dosages of Vitamin A. To protect your organs, it stores it in the liver instead of letting it wreck havoc in the rest of your body. However, eventually these chemicals are released, or they accumulate, and eventually causes symptoms. Left untreated, these symptoms get worse as it weakens your systems even more.
2). You experience side effects immediately or soon after, especially those on a high dose regimen. The drug overwhelms your liver immediately and you start to experience side effects within weeks or months of taking the drug.
In both cases, your genetics, dosage, and duration plays a factor. This is why some people get symptoms and some don't. If everyone that took accutane got sick, this drug wouldn't be on the market.
Now the drug can either still be in your body - stored in your fat cells or liver for a long time. OR the drug has already been eliminated, and the side effects you are experiencing are permanent damages it has done to your body. In either case, I think the body has a natural ability to heal or at least repair some of the damages. EVEN CHEMO PATIENTS THAT LOOSES ALL OF THEIR HAIR AND HAS THEIR INTESTINES BURNED BY RADIATION EVENTUALLY RECOVER. We can't give up.
Our body is amazing at healing itself. Your Liver and stomach membranes are considered fast dividing cells and replaces themselves every few days. Your liver is the most resilient organ in the entire body. Liver cells replaces itself every few days - This is a medical fact. Unfortunately, Acctuane also targets these fast dividing cells.
The only solution is to strengthen your body's natural healing and detox mechanisms. There are no medication, holistic or western that is more powerful than this. There are no magic pills. I'm currently taking 10, specific Vitamins and 1 Chinese herb formula to help strengthen my intestine and joints. Remember, everything gets processed by your liver. Too much Vitamins of the wrong kind does nothing but also places additional stress on your liver.
3 months post accutane. I can't tell if my symptoms are under control. The symptoms are either progressing very slowly or my body is detoxing very slowly.
I got all of my herbal medicine from the Tillotson Institute. This is not some online vendor. This is a brick and mortar medical office that has been in practice for 20 years. Dr. Tillotson is a licensed professional and sits on the board of the Delaware Herbal and Acupuncture Committee. They are the ones that review and determine who gets an herbal/acupuncture license in the state of Delaware. Being in practice for 20 years, he has thousands of patients both in Delaware and throughout the country. Visit his website below for more information. As a sufferer of Accutane myself, I truly hope we can found solutions to fix ourselves. We are too young to be messed up like this.
*Moderator edit, URL removed - read the board rules*